MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45
Model Number 480445-04
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/02/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has issued a return material authorization (rma) to have the device returned.However, isi has not received the instrument involved with the alleged issue to perform failure analysis.Additional information is being gathered to determine the contribution of the device to the customer reported issue.The customer provided images of the instrument with no obvious damage.The root cause of the failure mode cannot be confirmed without the returned device.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the sureform 45 stapler instrument would not open.The user completed the procedure and no known impact or patient consequence was reported.
 
Additional Manufacturer Narrative
Intuitive surgical inc.(isi) received the sureform 45 stapler instrument for failure analysis investigation.Sureform 45 stapler instrument: the instrument was found to have 1 unclamp failure based on log review, which was not replicate in-house but was confirmed by the in-house system.Logs displayed unclamping failure with error code 22030 and p1 value of 2, which confirms an unclamping failure.There was also a force unclamping failure with error code 22030 and p1 value of 6.The stapler was involved in an unclamp drivetrain failure on the last install, resulting in the force expiration of the stapler.The stapler was unable to open upon receipt.The reload used was still installed in the stapler, and damage was noted to the reload inside the stapler's i-beam.I attempted to remove the lodged stapler pieces from the i-beam in an attempt to open the stapler but was unsuccessful.The instrument was placed on to in-house system and the force unclamping error displayed.The system generated error message "instrument failure.Max unclamp force previously used on device.Do not reuse." review of logs confirmed 99.99% has previously been investigated and are most likely related to faulty usm.Additional observation(s) related to customer reported complaint: the instruments grips-tip were found to be stuck.The instrument was found to previously have an unclamping failure.The reload was returned with the reload still installed in the grips.The manual grip release was used in an attempt to open the jaws but was unsuccessful.The instrument was visually inspected, and damage was found to the reload inside of the i-beam.There were reload pieces lodged in the i-beam.I attempted to remove the lodged piece.Some pieces were removed, but i was still unable to get the jaws to open.The complaint was confirmed by failure analysis, which indicates that the device may have contributed to the customer reported issue.The instrument was found to have reload pieces lodged in the i-beam assembly.As a result, the instrument to failed to operate properly.Some pieces were removed from the i-beam, but i was unable to complete clear it.The i-beam was unable to be retracted fully, causing the instrument's jaws to not open.Reload: the reload was found to be stuck inside the stapler jaws.The instrument was found to have reload pieces lodged in the i-beam assembly.As a result, the instrument to failed to operate properly.Some pieces were removed from the i-beam, but i was unable to completely clear it.The i-beam was unable to be retracted fully, causing the instrument's jaws to not open.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the instrument was inspected prior to use.There was no damage noticed out of the ordinary.A dg procedure was being performed, and stomach was the target tissue.The jaws were stuck on the tissue when the event occurred.The surgeon was able to successfully open the jaws and release the tissue.The site used a manual release kit (mrk) to manually open.There was no adverse effect to the grasped tissue.There was no unexpected tissue removal.There was no bleeding.The surgery was completed with the same system.There was no injury to the patient.There are no photographic images of the device(s) or a video recording of the procedure available for isi review.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
On 02-jul-2025 the following additional information was obtained: site confirmed the part # 480445-04 and lot# l80230810 0662 of the stapler instrument involved in this event.Refer to section d for additional information.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical inc.(isi) received the sureform 45 stapler and reload for failure analysis investigation.The units were analyzed, and the following information was obtained: stapler 45: initial fa findings were partially confirmed.Logs were reviewed and confirmed the stapler failed to unclamp at ~94% completion after a green reload was successfully fired.The unclamp failure was not a drivetrain failure, but rather the forces required to unclamp had exceeded the pre-determined threshold.A force unclamp was also initiated and failed at 98% completion.Attempts to open the jaws manually were unsuccessful and the reload could not be removed normally.The stapler could not be tested due to the returned condition.The stapler jaws were disassembled and revealed a lodged metal component around the stapler i-beam.The foreign component was removed and appeared to be a ligation clip from a third-party company.The clip was likely retracted backwards into the stapler i-beam assembly during the unclamping sequence.The clip was compressed around the i-beam and caused extensive damage to the reload cartridge.The lodged clip is the likely cause of the increased unclamping forces required during the procedure.The unclamping and force unclamping forces could not overcome the friction in the i-beam assembly.Additionally, multiple reload fragments were retained within the i-beam assembly, caused by the lodged clip.There is no potential for fragments as the installed reload and i-beam assembly would retain any reload fragments generated from the proximal end.Reload: initial fa findings were partially confirmed.Procedure logs were reviewed and confirm that the stapler returned with this reload failed to unclamp at 94% completion.A force unclamp was also initiated and failed at ~98% completion.Attempts to open the jaws manually were unsuccessful and the reload could not be removed normally.Disassembly of the stapler jaws found a lodged metal ligation clip around the i-beam.It is likely that the clip was dragged backwards through the proximal end of the reload.The reload exhibited extensive damage at the proximal end, including damage to the cartridge, deck, bore, and underside.Skiving damage at the proximal end may be related to dragging staples or the clip.Vario indentations were visible along the deck surface at both the proximal and distal ends; however, no material was missing from the distal end the reload.The extensive damage at the proximal end is attributed to the lodged clip.A broken piece measuring 5.67 mm x 6.98 mm was found the proximal end of the reload.It is unclear whether this break occurred during disassembly or was pre-existing.There is not a potential for fragments as the material damage was contained to the proximal end.Any fragments would be retained by the installed reload and i-beam assembly.Additionally, lodged staples were found ahead of the knife.After removing the staples, the knife was found to have multiple mechanical indentations along the top half of the cutting edge.These lodged staples and the damaged knife are likely due to firing across a previous staple line.
 
Event or Problem Description
Refer to h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key22367287
Report Number2955842-2025-27082
Device Sequence Number11877971
Product Code NAY
UDI-Device Identifier10886874117580
UDI-Public(01)10886874117580(17)250831(10)L80230810
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number480445-04
Device Catalogue Number480445
Device Lot NumberL80230810 0662
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/09/2025
Supplement Date Received by Manufacturer07/02/2025
07/02/2025
09/02/2025
Initial Report FDA Received Date06/30/2025
Supplement Report FDA Received Date07/28/2025
08/01/2025
09/25/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown